Gray hair is the result of the reduction of the hair’s natural pigments caused by aging or stress, and thus it is then more susceptible to other internal or external factors that can cause the hair to turn yellow.
Studies show that gray hair turns yellow because of the following reasons: disease states, medication, and exogenous chemicals.
Selenium Sulfide Shampoo
Majority of the cases wherein gray hair turned yellow was reported to be caused by exogenous chemicals. An example of these exogenous chemicals that cause hair to turn yellow is selenium sulfide shampoo (2.5% strength). According to Dr. Jeffrey M. Weinberg, individuals who have gray or light colored hair, should be cautious of using chemicals on their hair, such as selenium sulfide, as these may discolor their hair.
Another product that is used to treat dandruff and seborrheic dermatitis, apart from selenium sulfide shampoo, is shampoo that is made of tar. Tar likewise has the tendency to discolor gray hair and give it a yellowish hue.
Dr. Jeffrey M. Weinberg also warns individuals with gray hair to apply products containing dihydroxyacetone with care as they may also discolor gray hair. Dihydroxyacetone is an active ingredient that is contained in self-tanning lotions or creams. These creams have the objective of changing the color of the skin, turning it into a darker shade without having to go under the sun. It is important to remove dihydroxyacetone products completely from the hands before coming into contact with gray hair to prevent the hair from turning yellowish as well.
A topical psoriasis treatment called anthralin, which is applied either on the scalp or the skin, causes gray hair discoloration as well.
Smoke and Pollution
Gray hair can also turn yellow from exposure to environmental factors such as pollution and smoke.
“Why Does Hair Turn Gray? Everyday Mysteries: Fun Science Facts From The Library of Congress.” The Library of Congress. Web. 09 Apr. 2011. .
Prevost, N., and JC English. “Xanthotrichia (Yellow Hair) Due To Selenium Sulfide and Dihydroxyacetone.” Journal of Drugs in Dermatology 7.7 (2008): 689-91. PubMed.Gov. U.S. National Library of Medicine. Web. 09 Apr. 2011. .
Weinberg MD, Jeffrey M. “Why Is My Patient’s Hair Turning Yellow?” The Clinical Advisor: A Forum For Physician Assistants and Nurse Practitioners. 23 Jan. 2009. Web. 09 Apr. 2011.